Azathioprine side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Nov 2008
Total Posts : 18
   Posted 12/29/2008 10:32 AM (GMT -6)   
my 15 year old daughter has been taking axathioprine (50 mg) for about 10 weeks.  She is also on Lialda, Diclofenac (for arthritis) and just came off of prednisone.  about 3 weeks ago she started experiencing a tightness in her chest, shortness of breath, difficulty breathing and vomiting.  She said she felt like she had a huge bubble in the middle of her chest. This would last for a while then she would feel better.  It seemed to happen appox. 2-4 hours after she had taken her meds.  Her pediatrician did a CBC, and chest x-ray and said everything seemed fine.  She felt it could be panic attacks. (her gastro is about 1 hour away and we communicate by phone so he did not see her.)  I did not give her the diclofenac or the axathioprine for 3 days straight to see if she felt better.  Not once during this time did she feel ill.  I spoke with the nurse of her gastro and she told me I really needed to give her the axathioprine.  Yesterday I started her on it again and she felt so bad she couldn't get out of bed.  She threw up several times and felt like the "bubble" was there again.  Has anyone ever experienced anything like this while taking this drug?  She is begging me not to make her take this med again but the doctor tells me she needs it.  She had been in a flare for the past few months but seems to be out of it now.  Any insight would be appreciated.   

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 12/29/2008 10:40 AM (GMT -6)   
Imuran (brand name) is notorious for making folks nauseous and gassy. Are you giving it to her with food? Another suggestion is to take it at bedtime with a light snack so you sleep thru the side effects. Imuran made me too nauseous, and I just couldn't tolerate it. Switched to its sister med 6mp and took it at bedtime and had no side effects except some hair shedding. But you can take Folic Acid with it to avoid the hair shedding. Maybe ask about switching to 6mp. Good luck!
Been living with Crohn's Disease for 33 years.  Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, and Calcium.  Resections in 2002 and 2005.  Also diagnosed with Fibromyalgia and Osteoarthritis. Currently my Crohns is in remission.

Jack from SF
New Member

Date Joined Dec 2008
Total Posts : 10
   Posted 12/29/2008 8:47 PM (GMT -6)   
when I went off of (tapered) prednisone while taking azathioprine, I got VERY violent vomiting sessions lasting up to 2-4 hours. I took prednisone and the vomiting stopped. my gi doctor put me on cimzia after this.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 5:09 PM (GMT -6)
There are a total of 2,711,276 posts in 298,977 threads.
View Active Threads

Who's Online
This forum has 153547 registered members. Please welcome our newest member, thalarmalr.
324 Guest(s), 12 Registered Member(s) are currently online.  Details
LaurenL77, F27, grdner, Artist Mark, Albannach, Ryan H, ontheflipside, supapfunk, Tudpock18, Bobby Mac, Hilander64, Zzarth

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer